On December 9th, I received the third cycle of my current chemotherapy treatment protocol with the drug Doxil, as planned. I had great hopes that this cycle of treatment would be easier than the previous two, as my body was now at least familiar with the drug and its side effects. I was also feeling prepared and encouraged to be moving forward with more treatment. As it turns out, however, an old adage that I have loved for a long time proved true in this situation — as it has in so many other situations in life. And that adage is: “Man makes plans while the Gods laugh.”
Well, the Gods were certainly laughing this week. 36 hours after the infusion, I awoke with some of the most severe, intense bone pain that I have ever experienced. Like really severe, 8-9 out of 10 bone pain, that felt like I’d been hit by a truck. The pain persisted for several days, and required very high doses of narcotics and extra steroids to get under control. My doctors’ explanations ranged from: “I have no idea why this is happening” … to: “This is a sign of an inflammatory reaction to the cancer cells dying in response to the chemo treatment.” Slowly, slowly I’ve been doing my best to get though this painful period, as my wise and beloved uncle would say, one day at a time. I’m feeling very thankful that over the past couple of days the pain is subsiding and I’ve been able to begin tapering off the high doses of medications. But it has been an exhausting process, compounded by a deep, visceral fatigue and generalized aching that is often associated with Doxil.
Making matters only more challenging, the drugs seem to have exacerbated another rare condition that I’ve been dealing since the time of my initial cancer diagnosis — called achalasia — which can make it hard to swallow. (I’ve mentioned this briefly, in a previous blog, and will perhaps write more about it another time.) I underwent an upper endoscopy procedure for this on December 4th, with initially good results that seemed to dissipate after the chemo-induced pain and other symptoms kicked in after December 9th. Sometimes, when it rains, it really does pour.
In this context, my life over the past ten days has slowed way down. As at many other times on this long and winding road, I’ve once again been forced to take things one day at a time … doing my best to get through it all, and trying to remember that this is a process with unpredictable ups and downs. It’s hard for me because there is so much I still want to do, and to write, and share — especially in this blog, and in a book of insights and lessons I have learned on the healing path, from so many perspectives, over the course of my life. I long to be more active, and feel some semblance of being in control … and it’s just not possible right now. It’s another reminder that I still have to slow down and allow the process to unfold, at its own pace (“Focused action and intention, wrapped in the arms of surrender”).
I continue to learn more and more about embracing the great unknown at every step of the way on this journey. It’s impossible to know what will happen next. But I am still walking the path, as best as I can — and, right now — one day at a time.
Thank you again for your love and prayers, and for your wonderfully kind, caring, and heartfelt comments on the blog. They truly mean a lot!